Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Almost standing waves in a periodic waveguide with resonator, and near-threshold eigenvalues


Author: S. A. Nazarov
Translated by: A. Plotkin
Original publication: Algebra i Analiz, tom 28 (2016), nomer 3.
Journal: St. Petersburg Math. J. 28 (2017), 377-410
MSC (2010): Primary 81Q10
DOI: https://doi.org/10.1090/spmj/1455
Published electronically: March 29, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The definition and an existence criterion are given for the standing waves at the threshold of the continuous spectrum for a periodic quantum waveguide with a resonator (the Dirichlet problem for the Laplace operator). Such waves and their linear combinations do not transfer energy to infinity, and they only differ from the standing waves with the zero Floquet parameter by an exponentially decaying term. It is shown that the almost standing and trapped waves at the threshold generate eigenvalues in the discrete spectrum of a waveguide with a regular sloping local perturbation of the wall.


References [Enhancements On Off] (What's this?)

  • 1. M. Š. Birman and M. Z. Solomjak, Spectral theory of self-adjoint operators in Hilbert space, Leningrad. Univ., Leningrad, 1980. MR 0609148
  • 2. D. S. Jones, The eigenvalues of $ \nabla ^2u+\lambda u=0$ when the boundary conditions are given on semi-infinite domains, Proc. Cambridge Philos. Soc., v. 49, Cambridge Univ. Press., Cambridge, 1953, pp. 668-684. MR 0058086
  • 3. S. A. Nazarov, Elliptic boundary value problems with periodic coefficients in a cylinder, Izv. Akad. Nauk SSSR Ser. Mat. 45 (1981), no. 1, 101-112; English transl., Math. USSR-Izv. 18 (1982), no. 1, 89-98. MR 607578
  • 4. P. A. Kuchment, Floquet theory for partial differential equations, Uspekhi Mat. Nauk 37 (1982), no. 4, 3-52; English transl., Russian Math. Surveys 37 (1982), no. 4, 1-60. MR 0667973
  • 5. S. A. Nazarov and B. A. Plamenevsky, Elliptic problems in domains with piecewise smooth boundaries, de Gruyter Expos. Math., vol. 13, Walter de Gruyter, Berlin, 1994. MR 1283387
  • 6. P. A. Kuchment, Floquet theory for partial differential equations, Operator theory: Adv. Appl., vol. 60, Birchäuser, Basel, 1993. MR 1232660
  • 7. I. C. Gohberg and M. G. Krein, Introduction to the theory of linear non-selfadjoint operators in Hilbert space, Nauka, Moscow, 1965; English transl., Transl. Math. Monogr., vol. 18, Amer. Math. Soc., Providence, RI, 1969. MR 0246142
  • 8. M. M. Vainberg and V. A. Trenogin, The theory of branching solutions of nonlinear equations, Nauka, Moscow, 1969. (Russian) MR 0261416
  • 9. S. A. Nazarov, Properties of spectra of boundary value problems in cylindrical and quasicylindrical domains, Sobolev Spaces in Math. II, Int. Math. Ser. (N.Y.), vol. 9, Springer-Verlag, New York, 2008, pp. 261-309. MR 2484629
  • 10. I. I. Vorovič and V. A. Babeško, Dynamic mixed problems of the theory of elasticity for nonclassical domains, Nauka, Moscow, 1979. (Russian) MR 0566583
  • 11. S. A. Nazarov, Umov-Mandel'shtam radiation conditions in elastic periodic waveguides, Mat. Sb. 205 (2014), no. 7, 43-72; English transl., Sb. Math. 205 (2014), no. 7-8, 953-982. MR 3242645
  • 12. L. I. Mandel'shtam, Lectures on optics, relativity and quantum mechanics, Izdat. AN SSSR, Moscow, 1947. (Russian)
  • 13. S. A. Nazarov, The Mandel'stam energy radiation conditions and the Umov-Poynting vector in elastic waveguides, Probl. Mat. Anal., vyp. 72, T. Rozkovskaya, Novisibirsk, 2013, pp. 101-146; English transl., J. Math. Sci. (N. J.) 195 (2013), no. 5, 676-729. MR 3155335
  • 14. N. A. Umov, The equations of motion of the energy in bodies, Odessa, 1874. (Russian)
  • 15. J. H. Poynting, On the transfer of energy in the electromagnetic field, Philos. Trans. Roy. Soc. London, v. 175, London, 1884. pp. 343-361.
  • 16. S. A. Nazarov and B. A. Plamenevskiĭ, Radiation conditions for selfadjoint elliptic problems, Dokl. Akad. Nauk SSSR 311 (1990), no. 3, 532-536; English transl., Soviet Math. Dokl. 41 (1990), no. 2, 274-277. MR 1075678
  • 17. -, Radiation principles for selfadjoint elliptic problems, Probl. Mat. Fiz., vyp. 13, Leningrad. Univ., Leningrad, 1991, 192-244. (Russian) MR 1341639
  • 18. S. A. Nazarov, Asymptotic expansions of eigenvalues in the confinuous spectrum of a regularly perturbed quantum waveguide, Teor. Mat. Fiz. 167 (2011), no. 2, 239-263; English transl., Theoret. and Math. Phys. 167 (2011), no. 2, 606-627. MR 3166368
  • 19. T. Kato, Perturbation theory for linear operators, 2nd ed., Grundlehren Math. Wiss., Bd. 132, Springer-Verlag, Berlin, 1976. MR 0407617
  • 20. S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for soluitons of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), no. 1, 623-727. MR 0125307
  • 21. S. A. Nazarov, A criterion for the existence of decaying solutions in the problem of a resonator with a cylindrical waveguide, Functsional. Anal. i Prilozhen. 40 (2006), no. 2. 20-32; English transl., Funct. Anal. Appl. 40 (2006), no. 2, 97-107. MR 2256860
  • 22. -, Artifical boundary conditons for finding surface waves in the problem of diffraction by a periodic boundary, Zh. Vychisl. Mat. Mat. Fiz. 46 (2006), no. 12, 2265-2276; English transl., Comput. Math. Phys. 46 (2006), no. 12, 2164-2175. MR 2344971
  • 23. L. Bers, J. Fitz, and M. Schechter, Partial differential equations, Lectures in Appl. Math., vol. 3, Intersci. Publ. J.Wiley& Sons, Inc., New York, 1964. MR 0163043
  • 24. M. van Dyke, Perturbation methods in fluid mechanics, Appl. Math. and Mech., vol. 8, Acad. Press, New York, 1964. MR 0176702
  • 25. A. M. Il'in, Matching of asymptotic expansions of solutions of boundary value problems, Nauka, Moscow, 1989. (Russian) MR 1007834
  • 26. S. A. Nazarov, Variational and asymptotic methods for finding eigenvalues below the continuous spectrum threshold, Sibirsk. Mat. Zh. 51 (2010), no. 5, 1086-1101; English transl., Sib. Math. J. 51 (2010), no. 5, 866-878. MR 2768506
  • 27. W. G. Mazja, S. A. Nasarow, and B. A. Plamenewski, Asymptotische Theorie elliptischer Randwertaufgaben in singulär gestörten Gebieten. I, II, Akademie-Verlag, Berlin, 1991. MR 1101139; English transl. V. Maz'ya, S. Nazarov, and B. Plamenevskij, Asymptotic theory of elliptic boundary value problems in singularly perturbed domains. Vol. 1, 2, Birkhäuser Verlag, Basel, 2000.MR 1779978
  • 28. S. A. Nazarov, Asymptotic conditions at a point, selfadjoint extensions of operators, and the method of matched asymptotic expansions, Tr. St.-Peterburg. Math. Obshch. 5 (1998), 112-183; English transl., Amer. Math. Soc. Transl. Ser. 2, vol. 193, Amer. Math. Soc., Providence, RI, 1999, pp. 77-125. MR 1736907
  • 29. -, Forced stability of a simple eigenvalue in the continuous spectrum of a waveguide, Functsional. Anal. i Prilozhen. 47 (2013), no. 3, 37-53; English transl., Funct. Anal. Appl. 47 (2013), no. 3, 195-209. MR 3154838
  • 30. D. V. Evans, M. Levitin, and D. Vasil'ev, Existence theorems for trapped modes, J. Fluid Mech. 261 (1994), 21-31. MR 1265871
  • 31. S. A. Nazarov, Enforced stability of an eigenvalue in the continuous spectrum of a waveguide with an obstacle, Zh. Vychisl. Mat. Mat. Fiz. 52 (2012), no. 3, 521-538; English transl., Comput. Math. Math. Phys. 52 (2012), no. 3, 448-464. MR 3244976
  • 32. C. M. Linton and P. McIver, Embedded trapped modes in water waves and acoustics, Wave Motion. 45 (2007), 16-29. MR 2441664
  • 33. W. Bulla, F. Gesztesy, W. Renger, and B. Simon, Weakly coupled bound states in quantum
    waveguides
    , Proc. Amer. Math. Soc. 125 (1997), no. 8, 1487-1495. MR 1371117
  • 34. V. V. Grushin, On the eigenvalues of a finitely perturbed Laplace operator in infinite cylindrical domains, Mat. Zametki 75 (2004), no. 3, 360-370; English transl., Math. Notes 75 (2004), no. 3-4, 331-340. MR 2068799
  • 35. R. R. Gadyl'shin, On local perturbations of quantum waveguides, Teoret. Mat. Fiz. 145 (2005), no. 3, 358-371; English transl., Theoret. and Math. Phys. 145 (2005), no. 3, 1678-1690. MR 2243437
  • 36. D. Borisov, P. Exner, and R. Gadyl'shin, Geometric coupling thresholds in a two-dimensional strip, J. Math. Phys. 43 (2005), no. 12, 6265-6278. MR 1939643
  • 37. S. A. Nazarov, Asymptotics of an eigenvalue on the continuous spectrum of two quantum waveguides coupled through narrow windows, Mat. Zametki 93 (2013), no. 2, 227-245; English transl., Math. Notes 93 (2013), no. 2, 266-281. MR 3205969
  • 38. I. V. Kamotskii and S. A. Nazarov, Wood's anomalies and surface waves in the problem of scattering by a periodic boundary I, II, Math. Sb. 190 (1999), no. 1, 109-138; no. 2, 227-245; English transl., Sb. Math. 190 (1999), no. 1-2, 111-141, 205-231. MR 1700697 MR 1701000
  • 39. S. A. Nazarov, Trapped modes for a cylindrical elastic waveguide with a damping gasket, Zh. Vychisl. Mat. Mat. Fiz. 48 (2008), no. 5, 863-881; English transl., Comput. Math. Math. Phys. 48 (2008), no. 5, 816-833. MR 2433645
  • 40. -, Sufficient conditions for the existence of trapped modes in problems of the linear theory of surface waves, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 369 (2009), 202-223; English transl., J. Math. Sci. (N. J.) 167 (2010), no. 5, 713-725. MR 2749207
  • 41. -, Gaps and eigenfrequencies in the spectrum of a periodic acoustic waveguide, Akustich. Zh. 59 (2013), no. 3, 312-321. (Russian)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 81Q10

Retrieve articles in all journals with MSC (2010): 81Q10


Additional Information

S. A. Nazarov
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Universitetskiĭ pr. 28, Petrodvoretz, 198504 St. Petersburg, Russia;; Peter the Great St. Petersburg Polytechnical University, Polytechnicheskaya ul. 29, 195251 St. Petersburg, Russia;; Institute of Mechanical Engineering Problems, Bol′shoǐ pr. V. O. 61, 199178 St. Petersburg, Russia
Email: srgnazarov@yahoo.co.uk, s.nazarov@spbu.ru

DOI: https://doi.org/10.1090/spmj/1455
Keywords: Periodic waveguide, resonator, discrete spectrum, almost standing waves, threshold scattering matrix, asymptotics
Received by editor(s): November 20, 2015
Published electronically: March 29, 2017
Additional Notes: Supported by RFBR (project no. 15-01-02175)
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society